Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


opinion on STI
Sep 15, 2002

I am a very interesting hiv case.I found out in 1991 and my cd4 counts were around nadir 375..starting treament in 1992-02 my cd4 are around 800 and they were on that level for many years highest reading was 1200. viral load undetectable I believe I had the virus for over 15 years.never had an infection.I read alot about research and I invest in the drug stocks.I started short sti with my doctor approval the way I have been doing it is 3 weeks on Sustiva and combivir and one week off.I have been doing it for over 6 months and so far it works my last test was cd4 794 and viral load undetectable and the test was done during an Sti.. I am with Cedar Sinai in Beverly hills. Now my doctor suggested that I can go off all meds and he would moniter me and once the cd4 go down to around 350 start therapy.I don,t feel that comfortable yet..I think one week a month is good also it gives the liver a break my liver enzymes are slightly elevated and my TG tryglicirides are around 400. I know it,s not my diet since I eat a lot of fish veges fruit work out and practice yoga. one problem I have is peripheral neuroprathy it bothers me at night we used elavil which works a little neurontin I did not like. valium I add once in a while but not every night. I think my nubms feet is due to Mytochondrial toxicity.I asked my doctor to give me Carnitor and it makes my skin and body look good but it doesn,t help that much with the numbe feet. I appreciate your feedback regarding STI I understand that long term survivals have good cd8 ctl cells.do you think it,s safe to go on a long term drug holiday sti.versus the one week off a month to stimulate the immune system and give the internal organ a break.I think something is missing in the puzzle how come some people have the virus for 20 years and never get sick others get sick even with meds in a short period of time.. thanks..

Response from Dr. Henry

I am not comfortable with week-on/week-off cycles with Sustiva as a compoment of the regimen. There are numerous anecdotal reports of resistance to Sustiva developing in that setting and it is such a good drug I wouldn't want to squander it. If your viral load was also low prior to treatment (you may not know that giving the history) I would be more comfortable with a long-term treatment interruption. There is an ACTG study (A5102) being done looking at long-term treatment interruptions (+/- IL-2). There is also a CPCRA study (the SMART study) which randomizes subjects either to a pulse therapy or contunous therapy strategy. The fact of the matter is that we don't know the best way to use these drugs for the very long-term. Week-on/Week-off therapy has not been shown to stimulate the immune system in chronic infection. Combivir usually has a low rate of mitochondrial toxicity. If you have never failed a potent regimen it usually is safe to go on a prolonged drug holiday planning to restart if CD4 < 350, symptoms develop, or viral load is consistently >> 100,000. There is a wide variety of outcomes with HIV disease due to both host and viral genetics, host immunity, adherence and treatment histories, viral fitness and many other factors. KH



Previous
Structured Treatment Interruption for post-Lymphoma patient?
Next
HIV and Prostate Cancer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement